Alert archive / Arkansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 224, NWS Shreveport, LA

June 21, 2020Columbia County, Lafayette County, Nevada County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Jun 21, 2020, 9:41 PM CDT for Columbia County, Lafayette County, Nevada County, Arkansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2020, 9:41 PM CDT (02:41 UTC)
Expired
Jun 21, 2020, 10:45 PM CDT
In force
64 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Columbia County, AR, Lafayette County, AR, Nevada County, AR

The radar

The Shreveport radar (KSHV), 111 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2020-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1729 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2020-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1729 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 7:28 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 21, 7:28 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
728 PM CDT Sun Jun 21 2020

.AVIATION...
VFR conditions will continue this evening, with the sct convection
winding down for the most part with the stabilizing air mass.
However, the exception will remain over the Nrn and NE sections of
SW/Scntrl AR, near and E of an MCV that will drift E into SCntrl
AR overnight. Thus, sct convection will remain prevalent near and
N of the ELD terminal tonight, and thus have continued VCTS
mention here through much of the overnight period. Otherwise,
elevated convective debris will linger overnight, with low
MVFR/possibly IFR cigs develop around or just prior to 12Z Monday
areawide, which look to linger through much of the morning before
becoming VFR by late morning/early afternoon. However, some
uncertainty with the duration of these cigs exist as a SE moving
convective complex (MCS) over Srn KS/NW OK will slide SE through
OK overnight, which may enter SE OK/portions of NE TX by/shortly
before 12Z Monday as it decays. Thus, a cold pool from this
decaying convection may shift SE across the region by mid to late
morning, thus focusing at least sct convection with the aid of
diurnal heating. An earlier cold pool/outflow bndry would tend to
quickly scatter/lift any low cigs Monday morning, with sct
convection primarily affecting Deep E TX/N LA/SCntrl AR during the
afternoon. Have added VCTS to all but the TYR/GGG/TXK terminals
Monday afternoon. S winds 6-12kts tonight will become SSW 10-15kts
with higher gusts after 15Z. /15/

&&

.PREV DISCUSSION... /issued 254 PM CDT Sun Jun 21 2020/

SHORT TERM.../Tonight through Tuesday/

Still watching remnant MCV spinning just upstream of our region,
across SE OK and NE TX attm. Convection this morning/afternoon has
been along the eastern flank of this circulation in an area of
mid-level forcing and divergent upper level flow. In addition,
SPC's mesoanalysis showing downstream of the complex, 2 pm
temperatures have reached near 90 to the lower 90s with dewpoints
in the lower to middle 70s. This has yielded CAPE values near 4000
J/KG across S AR and as this MCV moves slowly eastward for the
remainder of the afternoon, very heavy rainfall rates will be
possible along the eastern flank of this circulations. Rainfall
amounts across McCurtain County, Oklahoma have likely exceeded 5
inches across the northern and western third of the county and
would not be surprised to see additional 1 to 3 inches across the
Middle Red River Valley before we should lose some heavier
rainfall rates near or shortly after sunrise.

Key question is what happens to this feature during the overnight
hours. Some local cams keep convection underneath this feature
continuing overnight mainly north of the I-20 Corridor of NE TX/N
LA while still others lose storm coverage with the loss of late
afternoon heating. For this forecast, held onto chance pops
across our northern zones with the thinking that we should lose
the coverage with the loss of heating. Meanwhile, after midnight
towards the predawn hours on Monday, we will look upstream once
again with another complex of storms expected to develop across SW
KS into W OK and drop quickly south and east into the Middle Red
River Valley. Higher pops warranted mainly northwest of the I-30
Corridor prior to dawn with this remnant feature likely tracking
south and east into our region during the day Monday. Likewise,
should see descent seabreeze advance northward during the
afternoon hours on Monday as well. SPC has placed our northern
half in a Slight Risk for severe thunderstorms and this is greatly
dependent on just how well the upstream convection holds together
in the morning and/or how much we can destabilize on Monday for
remnant outflow/cold pool boundaries to help generate new
convection.

Monday Night into Tuesday, scattered to numerous showers and
thunderstorms will likely become more widespread across more of
our region as yet another disturbance moves our way in northwest
flow and should hold together a little better than its
predecessors.

Severe storms through the short term cannot be ruled out but as
mentioned above, will be greatly dependent on just how much
instability these storms will have to work with. Perhaps of a
greater concern will be the potential for locally heavy downpours,
especially with nearly anchored or training storms as we have seen
today across McCurtain County. Given how dry we have been for
quite sometime, do not think we will need any long term flood
products but we will continue to watch the rainfall trends through
the upcoming work week.

13

&&

LONG TERM.../Tuesday Night through Saturday Night/

Tuesday night into Wednesday, an upper ridge will remain firmly in
place across the Western CONUS along with a deep trough across the
Midwest region. This will keep northwesterly flow in place across
the region.  Showers and thunderstorms will be possible as a cold
front pushes into the region during this timeframe.  The front will
stall across the northern half of the region by Wednesday morning,
but showers and thunderstorms will remain in the forecast through
Thursday as additional convection will be possible along the frontal
boundary and a series of disturbances will move into the region from
the southwest. The best chances will be across areas south of
Interstate 30, south of the stalled boundary.

By Thursday afternoon, the front will generally become more diffuse
and the ridge in the Western CONUS will break down as a deep trough
digs south across the mountain west. At the same time, a ridge will
start to build into the SE CONUS Thursday night and the region will
no longer be in NW flow aloft. However, with the region sandwiched
in between the Western trough and SE CONUS ridge, enough weakness
could allow for diurnal showers and thunderstorms.  Models are
hinting at much drier weather for next weekend, as the ridge tries
to build into the region.

/20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  91  74  84 /  20  40  40  90
MLU  74  91  74  87 /  30  50  30  90
DEQ  70  87  69  85 /  40  60  80  80
TXK  73  88  71  81 /  20  50  80  90
ELD  70  89  71  82 /  30  40  70  90
TYR  75  91  71  84 /  20  40  50  80
GGG  74  91  71  85 /  20  30  40  90
LFK  75  92  73  87 /  20  40  20  90

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

15
Hazardous weather outlook, Jun 21, 12:21 PM CDT, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1221 PM CDT Sun Jun 21 2020

ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-221730-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-Bienville-
Jackson-Ouachita-McCurtain-Red River-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-
1221 PM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms will continue to develop across SE
Oklahoma, SW Arkansas, and areas of East Texas/North Louisiana
north of Interstate 20, as a remnant MCV moves across the
ArkLaTex through the afternoon hours. Locally heavy rain, with
amounts over 2 inches, will be possible in many locations. A
couple of isolated severe thunderstorms cannot be completely ruled
out. Damaging winds will be the primary threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Thunderstorms will remain possible every day from Monday through
Saturday. Widespread thunderstorms are expected Tuesday and
Wednesday. A few severe storms cannot be completely ruled out.
Damaging winds will be the primary threat. In addition, locally
heavy rainfall could lead to isolated flooding.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed today. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

LAZ010-011-017>022-TXZ149>153-165>167-221730-
De Soto-Red River-Sabine-Natchitoches-Winn-Grant-Caldwell-
La Salle-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
1221 PM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated to widely scattered thunderstorms will be possible today.
The strongest storms may produce gusty winds and brief heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Thunderstorms will remain possible every day from Monday through
Saturday. Widespread thunderstorms are expected Tuesday and
Wednesday. A few severe storms cannot be completely ruled out.
Damaging winds will be the primary threat. In addition, locally
heavy rainfall could lead to isolated flooding.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters is not anticipated through tonight.

In the hours before

Special weather statement, Jun 21, 6:16 PM CDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Shreveport LA
616 PM CDT Sun Jun 21 2020

ARZ073-LAZ006-212345-
Union AR-Union LA-
616 PM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION COUNTY IN
SOUTH CENTRAL ARKANSAS AND NORTHEASTERN UNION PARISHES UNTIL 645 PM
CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Huttig, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Huttig, Marion, Felsenthal, Linville, Haile and Litroe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3283 9207 3281 9206 3276 9212 3286 9227
      3309 9218 3305 9211 3303 9211 3303 9209
      3301 9207 3298 9208 3297 9207 3297 9208
      3292 9207 3287 9208 3284 9206
TIME...MOT...LOC 2316Z 210DEG 15KT 3290 9217

20
Special weather statement, Jun 21, 6:53 PM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Shreveport LA
653 PM CDT Sun Jun 21 2020

ARZ073-220030-
Union AR-
653 PM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION COUNTY UNTIL
730 PM CDT...

At 653 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lapile, or near Huttig, moving northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Huttig, Strong, Lapile, Felsenthal and New London.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3301 9216 3301 9227 3308 9245 3328 9235
      3328 9233 3326 9232 3328 9230 3326 9229
      3325 9223 3323 9223 3323 9222 3321 9223
      3320 9221 3321 9218 3316 9217 3317 9215
      3316 9211 3310 9214 3304 9211
TIME...MOT...LOC 2353Z 223DEG 11KT 3307 9229

20
Special weather statement, Jun 21, 8:28 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Shreveport LA
828 PM CDT Sun Jun 21 2020

ARZ060-220200-
Hempstead AR-
828 PM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HEMPSTEAD COUNTY UNTIL
900 PM CDT...

At 827 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fulton, or 10 miles west of Hope, moving east northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hope, Perrytown, Fulton, Washington, McNab and Oakhaven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3391 9346 3360 9354 3354 9379 3355 9378
      3356 9379 3355 9380 3356 9381 3357 9383
      3361 9381 3361 9383 3362 9384 3373 9384
TIME...MOT...LOC 0127Z 250DEG 16KT 3365 9378

24
Local storm report, Jun 21, 8:54 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
854 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     HAIL             2 S OAKHAVEN            33.70N 93.62W
06/21/2020  E0.75 INCH       HEMPSTEAD          AR   TRAINED SPOTTER

&&

AS
Special weather statement, Jun 21, 9:12 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Shreveport LA
912 PM CDT Sun Jun 21 2020

ARZ073-220300-
Union AR-
912 PM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN UNION COUNTY UNTIL 1000
PM CDT...

At 912 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wesson, or 10 miles northwest of Junction City, moving northeast at
30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
El Dorado, Smackover, Norphlet, Calion, Lisbon, Wesson, Cairo,
Newell, Three Creeks and Kenova.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3330 9247 3328 9246 3301 9279 3302 9284
      3311 9298 3337 9279 3339 9276 3338 9273
      3336 9268 3337 9265 3336 9260 3337 9259
      3335 9253 3332 9252 3333 9250 3330 9246
TIME...MOT...LOC 0212Z 214DEG 27KT 3313 9285

24
Local storm report, Jun 21, 9:30 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
930 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     HOPE                    33.67N 93.59W
06/21/2020                   HEMPSTEAD          AR   911 CALL CENTER

            TREES AND POWER LINES DOWN ACROSS THE
            COUNTY.

&&

AS

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:43 PM CDTSevere Thunderstorm WarningSHVClaiborne30 min
Jun 21, 8:28 PM CDTSpecial Weather StatementSHVHempstead32 min
Jun 21, 8:45 PM CDTSevere Thunderstorm WarningSHVHempstead, Nevada60 min
Jun 21, 9:12 PM CDTSpecial Weather StatementSHVUnion48 min
Jun 21, 9:47 PM CDTSpecial Weather StatementSHVHempstead43 min
Jun 21, 10:38 PM CDTSpecial Weather StatementSHVHempstead67 min
Jun 21, 10:43 PM CDTFlash Flood WarningSHVHempstead, Howard, Little River, Miller, Nevada, Sevier7 hr
Jun 21, 11:13 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard, Nevada62 min
Jun 22, 12:20 AM CDTSpecial Weather StatementSHVHempstead55 min
Jun 22, 12:29 AM CDTFlash Flood WarningSHVHempstead, Howard, Nevada, Sevier5 hr
Jun 22, 2:12 AM CDTSpecial Weather StatementSHVNevada48 min
Jun 22, 3:04 AM CDTSpecial Weather StatementSHVUnion56 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.